Cancer Channel
Topics
Medications
Quicklinks
Related Channels

BiCNU Overdose

A healthcare provider will administer your dose of BiCNU (carmustine), so an overdose is unlikely to occur. However, if your dosage is miscalculated or if other errors occur, it could be possible to receive too much of this drug. If this occurs, you may experience symptoms like vomiting, lung damage, or bleeding. Treatment may include stopping the infusion and administering certain medications.

Can You Receive Too Much BiCNU?

BiCNU® (carmustine) is a prescription chemotherapy medication. It may be used alone or in combination with other medicines. Because BiCNU is normally given by a healthcare provider in a healthcare setting, an intentional overdose with this medication is unlikely to occur.
 
However, a miscalculation of the dose or other errors could result in too much BiCNU being given. The specific effects of an overdose may vary, depending on a number of factors, such as the BiCNU dosage and whether it was given with any other medications or substances.
 

Effects of an Overdose

It is not exactly known what to expect from an overdose with BiCNU. Many of the side effects of the medication are dose-related, which means they are more likely to occur at higher doses.
 
Based on the known side effects of the medication, possible symptoms of an overdose may include:
 
  • Nausea and vomiting
  • Flushing (sudden redness or warmth of the face, neck, or chest area)
  • Eye redness
  • Pain, redness, swelling, burning, or stinging at the injection site
  • Lung damage
  • Low blood cell counts, which could cause:
 
    • Infections
    • Anemia
    • Bleeding.
 

Treatment Options for a BiCNU Overdose

If the overdose is discovered while the medication is being given, the infusion will be stopped. Treatment will also include supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment for this type of overdose may include close monitoring of blood cell counts and medications, such as metoclopramide (Reglan®), to treat severe nausea and vomiting. There is no known antidote for a BiCNU overdose.
 
It is important to seek immediate medical attention if you believe you or someone else may have received too much BiCNU.
7 Natural Ways to Reduce Your Cancer Pain

BiCNU Chemotherapy Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.